North Dakota, 2007

Hail and Damaging Winds in North Dakota, August 7, 2007

August 7, 2007 · NWS BIS · 7 events in 6 counties and zones

In the mid afternoon of Tuesday, August 7th, Severe Thunderstorm Watch 566 was issued in anticipation of severe thunderstorms developing over western and central North Dakota ahead of an approaching upper short wave trough, and supported by a strengthening low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
$100,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the mid afternoon of Tuesday, August 7th, Severe Thunderstorm Watch 566 was issued in anticipation of severe thunderstorms developing over western and central North Dakota ahead of an approaching upper short wave trough, and supported by a strengthening low level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 7, 1:23 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 7, 1:23 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
323 PM CDT TUE AUG 7 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
CONVECTION ALREADY BEGINNING ALONG DRY LINE IN WESTERN SOUTH DAKOTA
WITH SOME STORMS FORMING OFF THE HIGHER TERRAIN OF SOUTH CENTRAL AND
CENTRAL MONTANA AS WELL AS CU FIELD IN WESTERN NORTH DAKOTA.
FORECAST SOUNDINGS SOMEWHAT INVERTED V LOOKING SO WIND MAY BE AN
ISSUE AS THUNDERSTORMS MOVE IN LATER TONIGHT AS WELL AS LARGE HAIL.

SURFACE TROUGH FROM KGGW TO KMLS MOVING SLOWLY EAST AS MID LEVEL
TROUGH OVER NORTHERN ROCKIES BEGINS TO ACCELERATE TO THE EAST
REACHING NORTH DAKOTA BORDER BEFORE MIDNIGHT. TROUGH STALLS OVER
CENTRAL DAKOTAS OVERNIGHT AND WEDNESDAY FOR SCATTERED CONVECTION
ENDING FROM THE WEST WEDNESDAY AFTERNOON BUT CONTINUING EAST.

SHORTWAVE RIDGING ALLOWS A CHANCE FOR NO WEATHER IN GRIDS FOR
DAYTIME HOURS ON THURSDAY BEFORE ENERGY IN SOUTHWEST FLOW REACHES
WESTERN BORDER BY FRIDAY MORNING AND WITH LEE CYCLOGENSIS FRIDAY
MOVING AS DEEPER LOW ONTO NORTHERN PLAINS FRIDAY AFTERNOON AND
OVERNIGHT FOR MORE CHANCE POPS.

.LONG TERM...

&&

.AVIATION...

&&

.FIRE WEATHER...FIRE WEATHER ZONES 17/31/32/33/40/41/43/44 ALL
HAVE REACHED NEARLY TO RED FLAG WARNING CRITERIA OVER WESTERN NORTH
DAKOTA AT THIS TIME AND RED FLAG WARNING WHICH IS IN EFFECT WILL BE
CONTINUED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ017-031>033-040-041-043-044.

&&

HW/TSW
Hazardous weather outlook, Aug 7, 3:00 AM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT TUE AUG 7 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT TUE AUG 7 2007 /400 AM MDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN
NORTH DAKOTA WITH A POSSIBILITY OF SEVERE WEATHER MAINLY ALONG THE
MONTANA/NORTH DAKOTA BORDER. AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE STATE TONIGHT WHICH WILL INITIATE ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.

STRONG WIND AND LOW RELATIVE HUMIDITY WILL DEVELOP OVER FIRE WEATHER
ZONES 17/18/31/32/33/40/41/43/44 THIS AFTERNOON. A COLD FRONT WILL
MOVE FROM CENTRAL MONTANA INTO EASTERN MONTANA BY THIS EVENING
ALLOWING HIGH TEMPERATURES TO REACH THE LOWER 90S. MINIMUM
HUMIDITIES WILL FALL INTO THE LOWER AND MIDDLE 20 PERCENT RANGE WITH
SOUTHERLY WINDS GUSTING TO 25 MPH. A RED FLAG WARNING HAS BEEN
ISSUED FROM 1 PM CDT/NOON MDT/ THIS AFTERNOON TO 7 PM CDT/6 PM MDT
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING COLD FRONT WILL WEAKEN AS IT MOVES ACROSS NORTH
DAKOTA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER CENTRAL AND EASTERN NORTH DAKOTA WEDNESDAY AFTERNOON. THIS WEAK
SURFACE BOUNDARY WILL REMAIN OVER THE AREA DURING THE EXTENDED
PERIOD. UPPER AIR DISTURBANCES WILL MIGRATE THROUGH THE STATE
THURSDAY THROUGH MONDAY...THUS ISOLATED THUNDERSTORMS WILL CONTINUE
TO BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...TONIGHT...AND
WEDNESDAY.

KS

The radar

The Bismarck radar (KBIS), 212 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Bowman

When
August 7, 3:10 PM MST to 3:30 PM MST
Where
Bowman County, 9 mi SSE of Bowman to 3 mi ESE of Bowman
Measured
82 kt (94 mph) estimated gust
Property damage
$300,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
46.060, -103.328

Farms damaged 9 miles south and 4 miles east of Bowman, 7 south and 3 east of Bowman, and 2 south and 3 east of Bowman. Some damage significant and to grain bins, barns, other outbuildings. and crops.

Thunderstorm Wind, Mountrail

When
August 7, 4:45 PM CST to 4:55 PM CST
Where
Mountrail County, 5 mi W of Plaza
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
48.030, -102.078

Dickinson Press reports two large grain bins and grain augers blown over on farm west of Plaza. There was also crop damage as the storms were accompanied by small hail that was wind driven.

Thunderstorm Wind, Dunn

When
August 7, 4:00 PM MST to 4:10 PM MST
Where
Dunn County, 1 mi W of Halliday
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
47.350, -102.351

Home weather station measured 72 mph wind gusts. Pea size hail accompanied the storm and covered the ground.

Thunderstorm Wind, Stark

When
August 7, 4:15 PM MST to 4:20 PM MST
Where
Stark County, Gladstone
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
46.870, -102.550

A wind gust of 69 mph was measured on a home weather station.

Hail, Billings

When
August 7, 5:05 PM MST to 5:12 PM MST
Where
Billings County, 2.8 mi SW of Fairfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.151, -103.262

Hail, Dunn

When
August 7, 5:42 PM MST to 5:51 PM MST
Where
Dunn County, 8 mi NW of Killdeer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.452, -102.891

Thunderstorm Wind, McLean

When
August 7, 8:08 PM CST to 8:11 PM CST
Where
McLean County, Garrison
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
47.650, -101.420

Garrision ASOS (Automated Surface Observing System) recorded a 66 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56845, 52408, 52405, 52406, 52403, 52404, 52407.